November 1983

Potential Hazards of Topical Steroid Therapy

Author Affiliations

Department of Pediatrics First School of Medicine University of Naples Via S Andrea delle Dame n 4 80138 Naples, Italy
Ospedale Provinciale Via Due Principati 83100 Avellino, Italy

Am J Dis Child. 1983;137(11):1130-1131. doi:10.1001/archpedi.1983.02140370086033

Sir.—In the clinical memorandum "Cushing's Syndrome After Topical Application of Corticosteroids" (Journal 1982;136:274-275), Ruiz-Maldonado et al reported a case of Cushing's syndrome that was induced by topically applied corticosteroids (betamethasone valerate) in an infant. The following case report is a further example of systemic effects caused by misprescription of corticosteroid-containing creams.

Report of a Case.—A male infant aged 4 months 15 days was treated from the age of 15 days with topically applied high-potency corticosteroids (clobetasol propionate, 40 tubes each containing 15 mg of active substance) for a diaper dermatitis that was complicated by cutaneous candidiasis. At 4 months of age, he was referred to a pediatric hospital for the persistence of cutaneous lesions and the presence of clinical features suggestive of Cushing's syndrome. After the topical steroid treatment was discontinued, the patient had symptoms of adrenal insufficiency (pallor, vomiting, hypotension, and tachycardia) that regressed after parenteral administration